Missouri, 2003

Hail in Missouri, May 6, 2003

May 6, 2003 · NWS LSX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 6, 12:00 PM CST, 7 hours 5 minutes earlier.

Area forecast discussion, May 6, 12:00 PM CST, 7 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
100 PM CDT TUE MAY 6 2003

MOISTURE AT 850 WAS BEGINNING TO ADVECT NEWD ACROSS THE LOWER MS
VALLEY THIS MORNING.  ETA SIMILAR WITH MONS RUN WITH 100 KT H3 JET
ACROSS THE TX PANHANDLE BY MIDNIGHT WITH 2ND JET VICINITY OF LM
PROVIDING JET COUPLING. SIGNIFICANT DIVERGENCE FORECAST ACROSS IL
AND AR.  MSAS AT NOON INDICATED SURFACE MOISTURE CONVERGENCE ACROSS
CENTRAL MO AT NOON WITH MOST UNSTABLE AIR ACROSS THE ERN OZARKS.

HIGH MOISTURE FORECAST BY NGM, ETA AND GFS WITH ALL 3 FORECASTING
KS IN THE MID 30S TO LOW 40S ACROSS PTNS OF THE AREA THIS EVE.
THE GFS IS MORE AGGRESSIVE WITH THE PARAMETER. FLASH FLOOD GUIDANCE
HAS 1.0 TO 1.5 INCHES ACROSS MOST OF THE CWA.  LOCALLY HEAVY RAIN
ARE LIKELY TO EXCEED THESE VALUES AND WILL ISSUE A FLOOD WATCH FOR
ENTIRE CWA FOR TONIGHT.

SERIOUS OF SHORT WAVES WILL AFFECT THE AREA LATER IN THE WEEK.  ETA
FORECASTS H5 80 M HEIGHT FALL CENTER OVER NM THU MORNING WITH 120 M
HFC DIGGING INTO NRN CA.  THE GFS IS VERY SIMILAR.  LEAD SYSTEM IS
FORECAST TO DIG INTO NW MO/SW IA BY THU MIDN BY BOTH ETA AND GFS.
STRONG SHORT WAVE IS FORECAST TO MOVE OUT OF THE CENTRAL ROCKIES SAT
MORNING AND PLOW INTO THE GREAT LAKES REGION BY SUN MORNING.  GFS IS
FORECASTING A 180 M HFC NR MKE BY 12Z SUN.

IN THE EXTENDED PERIOD, THE GFS AND ECMWF BOTH FORECAST STRONG H5
SHORT WAVES ROTATING INTO THE CENTRAL PLAINS WITH THE GFS CLOSING
OFF THE LOW OVR THE HIGH PLAINS OF CO.  AS A RESULT, GFS IS SLOWER
WITH SYSTEM THAN ECMWF BY SUN.  THE ECMWF IS VERY SIMILAR IN
FORECASTING A DEEP SURFACE LOW NR LS BY SUN MORNING.  THINGS QUIET
EARLY NEXT WEEK WITH THE GFS SHIFTING THE STRONG SHORT WAVES FURTHER
N.

.STL...FLOOD WATCH FOR THE ENTIRE CWA FOR TONIGHT
Hazardous weather outlook, May 6, 11:15 AM CST, 7 hours 50 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
1215 PM CDT TUE MAY 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN MISSOURI
AND WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TODAY AND TONIGHT

AN OUTBREAK OF SEVERE WEATHER IS POSSIBLE OVER PARTS OF MISSOURI AND
ILLINOIS THIS AFTERNOON AND EVENING.  THERE IS A MODERATE RISK OF
SEVERE THUNDERSTORMS SOUTH OF A PARIS TO BOWLING GREEN MISSOURI TO
LITCHFIELD ILLINOIS LINE.  SOME CITIES INCLUDED IN THE MODERATE RISK
AREA ARE COLUMBIA...JEFFERSON CITY...ST LOUIS...FARMINGTON...
BELLEVILLE AND CENTRALIA.  THERE IS ALSO A SLIGHT RISK OF
SEVERE THUNDERSTORMS THAT COVERS THE REST OF THE AREA OVER WEST
CENTRAL ILLINOIS AND NORTHEAST MISSOURI.

LOW PRESSURE OVER OKLAHOMA WILL MOVE NORTHEAST ALONG A FRONTAL
BOUNDARY OVER SOUTHERN MISSOURI THROUGH TONIGHT.  THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THIS FRONT AND MOVE INTO THE AREA THIS
AFTERNOON AND THIS EVENING.  SOME OF THESE STORMS ARE EXPECTED TO BE
SEVERE GIVEN THE STRONG ATMOSPHERIC WINDS AND VERY UNSTABLE
CONDITIONS OVER THE REGION.  THESE STORMS WILL BE CAPABLE OF
PRODUCING ISOLATED TORNADOES...DAMAGING WINDS AND LARGE HAIL UP TO
THE SIZE OF BASEBALLS.  HEAVY RAINFALL IS ALSO POSSIBLE WITH THESE
STORMS LATER THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE RISK OF STRONG TO SEVERE THUNDERSTORMS WILL CONTINUE ON
WEDNESDAY...GENERALLY SOUTH OF INTERSTATE 70.  THERE IS A RISK OF
SEVERE THUNDERSTORMS OVER THE ENTIRE AREA ON THURSDAY.  A SERIES OF
STORM SYSTEMS WIL MOVE ALONG A STALLED FRONTAL SYSTEM LOCATED OVER
SOUTHERN MISSOURI AND ILLINOIS.

STRONG THUNDERSTORMS ARE ALSO POSSIBLE ON SATURDAY AND SUNDAY AS YET
ANOTHER STORM SYSTEM MOVES THROUGH THE MIDWEST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT...
HTTP://WWW.CRH.NOAA.GOV/LSX (ALL LOWER CASE)

BRITT

In the hours before

Local storm report, May 6, 6:34 PM CST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
734 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0635 PM    LEASBURG                  MO   WIND DAMAGE
05/06/03   CRAWFORD                       TREES DOWN REPORTED BY
                                          SPOTTER.  TIME
                                          ESTIMATED.
Local storm report, May 6, 6:47 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
747 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0727 PM    6N CUBA                   MO   WIND DAMAGE
05/06/03   CRAWFORD                       TREES AND POWER LINES
                                          DOWN.  REPORTED BY TROOP
                                          C.

0745 PM    DE SOTO                   MO   TORNADO
05/06/03   JEFFERSON                      TRAILERS BLOWN OVER.
                                          REPORTED BY 911.
Local storm report, May 6, 6:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
749 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0730 PM    UNION                     MO   WIND DAMAGE
05/06/03   FRANKLIN                       WIDESPREAD TREE AND POWER
                                          LINE DAMAGE THROUGOUT THE
                                          COUNTY.
Local storm report, May 6, 6:53 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0725 PM    8E ST. CLAIR              MO   WIND DAMAGE
05/06/03   FRANKLIN                       LARGE TREES DOWN WITH
                                          TREES LAYING ON A HOUSE
                                          IN GRUBBVILLE.
Local storm report, May 6, 6:56 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
756 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0745 PM    1W PEVELY                 MO   1.00 INCH HAIL
05/06/03   JEFFERSON                      REPORTED BY SPOTTER.

0745 PM    DE SOTO                   MO   WIND DAMAGE
05/06/03   JEFFERSON                      TREES BENDING TO THE
                                          GROUND.
Local storm report, May 6, 6:59 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
759 PM CDT TUE MAY 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0747 PM    MAPAVILLE                 MO   1.00 INCH HAIL
05/06/03   JEFFERSON                      REPORTED BY HAM RADIO.

The radar

The St Louis radar (KLSX), 46 km away, was scanning. The volume nearest the first event began at 01:05 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jefferson

When
May 6, 7:05 PM CST
Where
Jefferson County, Barnhart
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
38.350, -90.400

Amateur radio spotters reported 1 inch hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359581.